Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 8, 2003, 7:08 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 7:08 AM CDT (12:08 UTC)
- Expired
- May 8, 2003, 8:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 517 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
792 WUUS53 KTOP 081208 SVRTOP KSC003-031-081300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 709 AM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 800 AM CDT * AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF WESTPHALIA...OR ABOUT 14 MILES NORTHWEST OF IOLA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... WESTPHALIA COLONY KINCAID HARRIS GARNETT GREELEY LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS NOW...AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3838 9550 3804 9567 3804 9509 3838 9508 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:53 AM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 8, 1:53 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 153 AM CDT THU MAY 8 2003 SEVERE WEATHER THIS MORNING AND AGAIN THIS AFTERNOON REMAINS MAIN FORECAST CONCERN. CONVECTION DEVELOPING IN WARM ADVECTION REGIME OVER CENTRAL KANSAS AT THE MOMENT WILL SPREAD NORTHEAST ACROSS THE CWA EARLY THIS MORNING. THERE IS MUCH ELEVATED INSTABILITY TO WORK WITH AND INCREASING LOW LEVEL JET WILL ONLY ADD TO THE POTENTIAL SEVERE WEATHER. SPC HAS ALREADY ISSUED MCD FOR PARTS OF THE CWA...AND WEATHER WATCH EXPECTED SHORTLY. MORNING GRIDS WILL HAVE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE MORNING. AMOUNT OF ATMOSPHERIC RECOVERY FOR AFTERNOON CONVECTION IS STILL IN QUESTION. CURRENT CONVECTION IN KANSAS AND OKLAHOMA MAY DISRUPT THIS PROCESS SOME...BUT SEVERAL FACTORS ARE COMING TOGETHER FOR ANOTHER ROUND OF SEVERE STORMS THIS AFTERNOON. UPPER TROUGH WILL EJECT NEGATIVELY TILTED INTO THE PLAINS THIS AFTERNOON. ETA IS SHOWING UPPER 60S AND LOW 70S DEW POINTS OVER THE CWA BY THIS AFTERNOON...YIELDING CAPES ON THE ORDER OF 4000 J/KG. DIRECTIONAL AND SPEED SHEAR IS OFF THE CHARTS BY 00Z. IF AND WHEN WE ERODE MID LEVEL CAP...EXPECT SUPERCELL STORMS TO QUICKLY FIRE BY MID AFTERNOON...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. TORNADIC POTENTIAL IS DEFINITELY PRESENT AND WOULD BE MOST LIKELY NEAR WARM FRONT IN NORTHEAST KANSAS. WILL WORD ZONES ACCORDINGLY AND PUT OUT STRONGLY WORDED WHO TO ADVERTISE THIS. EXPECT TEMPERATURES TO WARM QUICKLY...JUST AS THEY DID LAST SUNDAY...AHEAD OF SURFACE LOW AS SOON AS CLOUD DEBRIS FROM THIS MORNINGS CONVECTION EXITS THE AREA. PROBABLY WILL AT LEAST HIT THE MID 80S SOUTH OF INTERSTATE 70. WILL ALSO LINGER SEVERE THREAT INTO THE EVENING BEFORE DRYLINE MOVES EAST. FRIDAY LOOKS LINE ANOTHER WARM DAY AS 850 TEMPS SURGE BACK TO NEAR 20C. WILL KEEP REST OF THE FORECAST UNCHANGED FOR NOW. RAIN CHANCES COME BACK INTO PLAY FRIDAY NIGHT AND SATURDAY WITH SUNDAY COOLER AND DRY. .TOP...NONE 62
Hazardous weather outlook, May 8, 6:00 AM CDT, 1 hour 8 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 600 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID MORNING NORTHEAST OF A LINE FROM CONCORDIA TO MANHATTAN...TOPEKA AND LAWRENCE. LARGE HAIL IS THE PRIMARY CONCERN. MORE SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...GENERALLY AFTER 2 PM...ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY MORNING...MAINLY BETWEEN MIDNIGHT AND NOON...ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON...AND MAY BE NEEDED THIS MORNING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 8, 4:53 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 AM BUCKEYE KS 1 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 5:08 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 11 E MANCHESTER KS .88 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 5:12 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 AM 1 NE UPLAND KS 1.75 INCH HAIL
05/08/03 DICKINSONLocal storm report, May 8, 5:17 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 AM MILFORD KS 1.75 INCH HAIL
05/08/03 GEARYLocal storm report, May 8, 5:38 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 AM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0529 AM KEATS KS 60 MPH TSTM GUST
05/08/03 RILEY NO DAMAGE.Special weather statement, May 8, 7:01 AM CDT, 7 minutes before
KSZ034>040-054>056-058-059-081230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 701 AM CDT THU MAY 8 2003 SEVERE THUNDERSTORM WATCH #295 HAS EXPIRED FOR THE FOLLOWING COUNTIES... OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #295... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:27 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 33 min |
| May 8, 3:58 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| May 8, 4:01 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 44 min |
| May 8, 4:09 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 36 min |
| May 8, 4:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 28 min |
| May 8, 5:04 AM CDT | Tornado Warning | TOP | Geary, Riley | 26 min |
| May 8, 7:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 32 min |
| May 8, 8:03 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 57 min |
| May 8, 3:11 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 8, 3:24 PM CDT | Tornado Warning | TOP | Cloud, Republic | 66 min |
| May 8, 3:50 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 40 min |
| May 8, 4:26 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 8, 4:52 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 38 min |
| May 8, 5:11 PM CDT | Tornado Warning | TOP | Washington | 34 min |
| May 8, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 53 min |
| May 8, 5:27 PM CDT | Tornado Warning | TOP | Marshall | 33 min |
| May 8, 5:31 PM CDT | Tornado Warning | TOP | Geary | 44 min |
| May 8, 5:41 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 49 min |
| May 8, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 43 min |
| May 8, 5:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 52 min |
| May 8, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 45 min |
| May 8, 6:06 PM CDT | Tornado Warning | TOP | Marshall | 39 min |
| May 8, 6:13 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie | 47 min |
| May 8, 6:29 PM CDT | Tornado Warning | TOP | Osage | 46 min |
| May 8, 6:33 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 42 min |
| May 8, 6:38 PM CDT | Tornado Warning | TOP | Coffey | 52 min |
| May 8, 6:44 PM CDT | Tornado Warning | TOP | Shawnee, Wabaunsee | 46 min |
| May 8, 6:54 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.